It all started when I was a sophomore in high school and my dermatologist gave me a proscription for Yaz, a high-estrogen birth control pill that was rumored to cure acne. Unfortunately, like many women who begin birth control, that initial visit with my doctor was short. Too short. I don’t remember being told many of the side effects and none of the science was explained to me. But at the time, I hardly blinked — I was a painfully zit-faced teen and was completely convinced that smoothing out my skin would change my quality of life. Plus, I had a horny, hormonal boyfriend who was bugging me for sex, and protecting my eggs from his sperm seemed like a wise decision. So I did what a lot of people do: I blindly trusted my doctor.

Looking back on the whole event, there must have been some sort of race to prove that Yaz worked as zit-repellant because my doctor didn’t just write me a prescription. She practically pushed the pills on me. It was before the Affordable Care Act, so my private insurance didn’t cover birth control, and each pack of Yaz was $75. Instead of prescribing a generic brand, she gave me 12 free samples and told me to come back in a year. The next year she did the same thing.

A few months later, I was home over Christmas break watching “Iron Chef” on my parents’ futon and texting my boyfriend like it was my job. I held my flip phone in one hand and ate sugar cookies with my other as a tingling sensation entered my fingertips. I shook my hand, thinking it had fallen asleep, but the tingling only travelled up my arm, my neck and into the left side of my lips. It was like I could feel my molecules dancing, or a swarm of microscopic bees were swimming through my bloodstream. And then I felt nothing.

Holy shit, I thought. I’m having a fucking stroke.

With my right hand, I called my parents who were watching “CSI: Miami” at my grandmother’s house nearby, and we calmly drove 90 mph to the tiny hospital in my podunk town. After a couple hours, I could feel my face again and the CAT scan came out clean. The emergency-room doctor told me I wasn’t having a stroke. It was a migraine, and it probably wouldn’t be my last.

I didn’t connect my migraines to my birth control, partly because none of the medical professionals I visited over the next few months recognized any correlation. The thing about migraines is they’re basically a mystery to modern medicine. They’re hard to study because they’re triggered by all kinds of things, from dust to citrus fruit to stress and caffeine — for a while, I thought my trigger was raw red onion.

The symptoms are also always different, which makes them hard for labs to track and difficult to describe to someone who’s never had one. Sometimes, I know a migraine’s coming on when I see a glimmering, like a crack in the glass of my vision, which grows until I go completely blind for a few minutes. Sometimes I puke like I’ve spent the whole night sneaking through the bar, gulping the last sips of strangers’ drinks, creating a slur of alcohol and mysterious spit in my stomach. I almost always end up huddled in a dark room, missing hours of class and work, wishing a frozen block of airliner waste would just fall through my ceiling and end my misery.

It wasn’t until this summer — five years after I pocketed my first free sample of Yaz — that I went into University Health Service for a routine sexually transmitted disease screening and the clinician looked at my chart and said, “I can’t believe you’re on birth control; I recommend you discontinue it immediately.”

She went on to explain that women who take hormonal birth control and get migraines with visual symptoms, like the glimmering I mentioned, are at high risk for stroke. Stroke! She showed me data about every kind of pill and intrauterine device with estrogen and that each one created extreme risk for blood clots and stroke in women with migraines of all ages. She said the research was relatively new, but in terms of medical development that could mean a few years. Years! I was 21 and could have had an actual, real-life stroke at any minute from the time I was 16, and in all of the check-ups and scans and blood work I’d had done in that time, not one doctor had bothered to mention this risk. Their confusion about migraines and constant need to move on to the next patient kept them from providing the care I needed.

My experience makes me wonder if there is a flaw in the way most doctors approach prescribing The Pill to young women. This medicine has been around for decades, and at this point it’s seen as so safe and reliable that it’s practically expected that every woman will give it a shot some time in her life. However, it might not be the answer for everyone. Ladies, if you’re thinking of starting The Pill, or are going in for a gynecology exam in the future, I recommend keeping your doctor in the examining room until you get answers to any questions you may have, no matter how busy she may seem. Ask about your options, including all the different types of The Pill. If you get migraines, or if all that extra estrogen makes you nervous, think about non-hormonal birth control like ParaGard, diaphragms and condoms. Those extra minutes of interaction with your doctor could make a difference in your quality of life and prevent potential risk like, you know, stroke.

Emily Pittinos can be reached at pittinos@umich.edu.

Leave a comment

Your email address will not be published.